Algebraic & Geometric Topology

On the algebraic classification of module spectra

Irakli Patchkoria

Full-text: Open access

Abstract

Using methods developed by Franke in [K-theory Preprint Archives 139 (1996)], we obtain algebraic classification results for modules over certain symmetric ring spectra (S-algebras). In particular, for any symmetric ring spectrum R whose graded homotopy ring πR has graded global homological dimension 2 and is concentrated in degrees divisible by some natural number N4, we prove that the homotopy category of R–modules is equivalent to the derived category of the homotopy ring πR. This improves the Bousfield-Wolbert algebraic classification of isomorphism classes of objects of the homotopy category of R-modules. The main examples of ring spectra to which our result applies are the p–local real connective K–theory spectrum ko(p), the Johnson–Wilson spectrum E(2), and the truncated Brown–Peterson spectrum BP1, all for an odd prime p. We also show that the equivalences for all these examples are exotic in the sense that they do not come from a zigzag of Quillen equivalences.

Article information

Source
Algebr. Geom. Topol., Volume 12, Number 4 (2012), 2329-2388.

Dates
Received: 4 November 2011
Revised: 19 July 2012
Accepted: 19 July 2012
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715460

Digital Object Identifier
doi:10.2140/agt.2012.12.2329

Mathematical Reviews number (MathSciNet)
MR3020210

Zentralblatt MATH identifier
1264.18017

Subjects
Primary: 18E30: Derived categories, triangulated categories 55P42: Stable homotopy theory, spectra 55P43: Spectra with additional structure ($E_\infty$, $A_\infty$, ring spectra, etc.)
Secondary: 18G55: Homotopical algebra

Keywords
algebraic classification model category module spectrum symmetric ring spectrum stable model category

Citation

Patchkoria, Irakli. On the algebraic classification of module spectra. Algebr. Geom. Topol. 12 (2012), no. 4, 2329--2388. doi:10.2140/agt.2012.12.2329. https://projecteuclid.org/euclid.agt/1513715460


Export citation

References

  • D Benson, H Krause, S Schwede, Realizability of modules over Tate cohomology, Trans. Amer. Math. Soc. 356 (2004) 3621–3668
  • A K Bousfield, On the homotopy theory of $K$-local spectra at an odd prime, Amer. J. Math. 107 (1985) 895–932
  • K S Brown, Abstract homotopy theory and generalized sheaf cohomology, Trans. Amer. Math. Soc. 186 (1973) 419–458
  • J D Christensen, Ideals in triangulated categories: phantoms, ghosts and skeleta, Adv. Math. 136 (1998) 284–339
  • W G Dwyer, J Spaliński, Homotopy theories and model categories, from: “Handbook of algebraic topology”, (I M James, editor), North-Holland, Amsterdam (1995) 73–126
  • E Dyer, J Roitberg, Note on sequences of Mayer–Vietoris type, Proc. Amer. Math. Soc. 80 (1980) 660–662
  • J Franke, Uniqueness theorems for certain triangulated categories possessing an Adams spectral sequence, preprint, K-theory Preprint Archives (1996) Available at \setbox0\makeatletter\@url http://www.math.uiuc.edu/K-theory/0139/Adams.pdf {\unhbox0
  • S I Gelfand, Y I Manin, Methods of homological algebra, Springer, Berlin (1996)
  • P G Goerss, J F Jardine, Simplicial homotopy theory, Progress in Mathematics 174, Birkhäuser, Basel (1999)
  • J P C Greenlees, Rational $S\sp 1$–equivariant stable homotopy theory, Mem. Amer. Math. Soc. 138 (1999) xii+289
  • V Hinich, Homological algebra of homotopy algebras, Comm. Algebra 25 (1997) 3291–3323
  • M Hovey, Model categories, Mathematical Surveys and Monographs 63, American Mathematical Society (1999)
  • M Hovey, B Shipley, J Smith, Symmetric spectra, J. Amer. Math. Soc. 13 (2000) 149–208
  • D M Kan, A combinatorial definition of homotopy groups, Ann. of Math. 67 (1958) 282–312
  • S O Kochman, Integral cohomology operations, from: “Current trends in algebraic topology, Part 1”, (R M Kane, S O Kochman, P S Selick, V P Snaith, editors), CMS Conf. Proc. 2, Amer. Math. Soc., Providence, R.I. (1982) 437–478
  • A Lazarev, Towers of $M$U–algebras and the generalized Hopkins–Miller theorem, Proc. London Math. Soc. 87 (2003) 498–522
  • S Mac Lane, Categories for the working mathematician, 2nd edition, Graduate Texts in Mathematics 5, Springer, New York (1998)
  • D G Quillen, Homotopical algebra, Lecture Notes in Mathematics 43, Springer, Berlin (1967)
  • C Roitzheim, On the algebraic classification of $K$–local spectra, Homology, Homotopy Appl. 10 (2008) 389–412
  • Y B Rudyak, On Thom spectra, orientability, and cobordism, Springer Monographs in Mathematics, Springer, Berlin (1998)
  • S Schwede, B E Shipley, Algebras and modules in monoidal model categories, Proc. London Math. Soc. 80 (2000) 491–511
  • B Shipley, $H\mathbb{Z}$–algebra spectra are differential graded algebras, Amer. J. Math. 129 (2007) 351–379
  • R M Switzer, Algebraic topology–-homotopy and homology, Grundl. Math. Wissen. 212, Springer, New York (1975)
  • W S Wilson, The $\Omega$–spectrum for Brown–Peterson cohomology, II, Amer. J. Math. 97 (1975) 101–123
  • J J Wolbert, Classifying modules over $K$–theory spectra, J. Pure Appl. Algebra 124 (1998) 289–323